Treatment for dementia-related hallucinations

At Alzheimer’s Queensland, we believe that medications should be used judiciously and interventions for any health concerns should be balanced with non-pharmacological treatments.  To support a prudent use of medications in our aged care homes, Choice Aged Care is one of the providers engaged by Alzheimer’s Queensland.

 

We sat down with Michael Bonner, CEO and Clinical Pharmacist of Choice Aged Care, to tell us about why some people with a diagnosis of dementia hallucinate, how best for loved ones and care staff to respond and the types of treatments available.

 

 

AQ: Tell me a little about your work with supporting AQ’s facilities?

MB: Choice Aged Care has a long history with Alzheimer’s Queensland, working in Rosalie Nursing Care Centre and Garden City Aged Care Services. 

 

Our clinical pharmacists conduct government-funded medication management reports in collaboration with the residents’ GPs and we also provide education and training to staff.  We also support Alzheimer’s Queensland at an organisational level with medication advisory services and quality indicator benchmarking.

 

On a day-to-day level, we go on site and have referrals from residents’ doctors asking us to look at residents’ medications and provide medication management reports.  We advise on whether there’s medications that are no longer required, if better medications might be available and what dosage is best.  

 

AQ: What are hallucinations?

MB: Hallucinations are sensations that occur in the mind, but aren’t real.  They can affect any of the senses, though the most common in the aged care setting are visual hallucinations (seeing something that isn’t real) or auditory hallucinations (hearing something which isn’t real).

 

AQ: What types of dementia are linked to having hallucinations?

MB: Hallucinations can occur in several types of dementia, but are most commonly linked to Lewy Body Dementia (LBD), which is the second most common type of dementia.

 

If a person experiences hallucinations along with signs of Parkinsonism (a condition that causes many of the same symptoms as Parkinson’s disease e.g. tremors, impaired speech and muscle stiffness), as well as fluctuating levels of cognition or alertness, we’d suspect an underlying Lewy Body pathophysiology.

 

AQ: How common are these hallucinations?

MB: Dementia’s a progressive disease state and hallucinations occur more in the latter stages.

 

About 10% of the residents I review have experienced a hallucination at some point and some learn to live with them for years.  Everyone presents differently – some people may hallucinate daily and it may be a significant aspect of their care for surrounding staff or loved ones, whereas other may only have them once every few months.

 

Hallucinations tend to be short in duration and can be anything from someone ‘seeing’ a figure in their room or ‘hearing’ voices talking about them.

 

It’s also a bit difficult to quantify, as there are some acute conditions like urinary tract infections that can cause hallucinations.  Medications can also cause hallucinations as a side effect, particularly drugs like dopamine agonists that are used to treat Parkinson’s.

 

AQ: How should you respond to someone having hallucinations?

MB: For care staff or loved ones, it’s important to reassure and provide a safe environment.

 

Registered staff can conduct the necessary investigations to rule out any acute medical burdens that may be triggering transient hallucinations, such as screening for a UTI or ruling out dehydration.  They can also inform the resident’s GP so that they can be assessed, especially if this is a new symptom for the individual. 

 

Their GP may request an RMMR (a Residential Medication Management Review) so that a clinical pharmacist can investigate any medication-related factors that may be contributing to the hallucinations. 

 

There’s also a home medication review service available in the community setting, where a pharmacist can come to the home, sit down with the person and spouse or loved ones, and go through the medications and look at optimizing them.

 

AQ: How are these hallucinations best treated? In terms of both pharmacological and non-pharmacological treatments

MB: As well as TLC, reassurance and support, it’s important to determine the nature of the hallucinations and inform the healthcare team and GP so that they can appropriately manage the disease.

 

As with any condition, it’s always important to determine what impact the symptoms are having on the person’s quality of life.  We must see if symptoms are distressing for them.  If they are, we’ll look at treatment options.

 

GPs will always weigh up the risks Vs benefits when treating symptoms associated with a resident’s dementia.  

 

The main class of drug used to treat hallucinations are atypical antipsychotics, which are unfortunately not always well tolerated by people with a diagnosis of dementia, particularly those with Lewy Body pathophysiology. 

 

These atypical antipsychotics include risperidone, olanzapine and quetiapine, which are dopamine blockers, and in doing so can exacerbate symptoms of Parkinson’s.  There is also concern that these drugs may increase the risk of stroke, particularly for residents suffering from vascular dementia. 

 

Hallucinations are distressing for the resident and their loved ones, so it’s important to manage these symptoms effectively.  The aim will always be to use the medication at the lowest effective dose, so loved ones and care staff should always report back to the GP about how the resident is responding to the medication. That way, the GP can review the ongoing need for therapy every couple of months.

 

A multidisciplinary health team approach is also optimal and the GP may decide to refer the resident for review by a geriatrician and also a clinical pharmacist.   

 

***

If you’d like support or further information about dementia, please call our 24-hour Advice Line on 1800 639 331.  You can also read our dementia fact sheets and find out more about our services online.

 

 

Words: Ash Anand